Alert archive / Pennsylvania / Winter Weather Advisories in 2020

Winter Weather Advisory 7, NWS Philadelphia/Mount Holly

March 22, 2020Carbon County, Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this winter weather advisory at Mar 22, 2020, 3:16 AM EDT for Carbon County, Monroe County, Pennsylvania. It took effect at Mar 23, 2020, 3:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2020, 3:16 AM EDT (07:16 UTC)
In effect from
Mar 23, 2020, 3:00 AM EDT
Expired
Mar 23, 2020, 7:00 PM EDT
In force
16 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Carbon County, PA, Monroe County, PA

The radar

The Binghamton radar (KBGM), 140 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WWUS41 KPHI 220716
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
316 AM EDT Sun Mar 22 2020

PAZ054-055-222015-
/O.NEW.KPHI.WW.Y.0007.200323T0700Z-200324T0400Z/
Carbon-Monroe-
Including the cities of Jim Thorpe and Stroudsburg
316 AM EDT Sun Mar 22 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM MONDAY TO MIDNIGHT
EDT MONDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches.

* WHERE...Carbon and Monroe.

* WHEN...From 3 AM Monday to midnight EDT Monday night.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Snow will move into the area overnight and
  last through much of the day Monday, especially at higher
  elevations. A transition to rain will occur through the 
  afternoon into the evening. While storm total snowfall is 
  forecast to be generally in the 2 to 4 inch range, higher 
  amounts up to 6 inches are possible at elevations above 1800 
  feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Staarmann
4 follow-up statements
083 
WWUS41 KPHI 221931
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
331 PM EDT Sun Mar 22 2020

PAZ054-055-230900-
/O.EXT.KPHI.WW.Y.0007.200323T0700Z-200323T2200Z/
Carbon-Monroe-
Including the cities of Jim Thorpe and Stroudsburg
331 PM EDT Sun Mar 22 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 3 AM TO 6 PM EDT
MONDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches,
  with the greatest amounts at elevations at and above 1800 feet.

* WHERE...The southern Poconos.

* WHEN...From 3 AM to 6 PM EDT Monday.

* IMPACTS...Plan on slippery road conditions, especially untreated
  bridges and overpasses. The slippery conditions could impact 
  the morning or evening commute.

* ADDITIONAL DETAILS...Snow moves into the area late tonight and
  continues Monday especially in the higher elevations, however
  the snow will mix with and change to rain for many areas during
  Monday afternoon and early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Gorse
510 
WWUS41 KPHI 230745
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
345 AM EDT Mon Mar 23 2020

PAZ054-055-232030-
/O.CON.KPHI.WW.Y.0007.000000T0000Z-200323T2200Z/
Carbon-Monroe-
Including the cities of Jim Thorpe and Stroudsburg
345 AM EDT Mon Mar 23 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches, with the greatest amounts at elevations at and above 
  1800 feet.

* WHERE...The southern Poconos.

* WHEN...From 3 AM to 6 PM EDT Monday.

* IMPACTS...Plan on slippery road conditions, especially 
  untreated bridges and overpasses. The slippery conditions 
  could impact the morning or evening commute.

* ADDITIONAL DETAILS...Snow will move into the area this morning
  especially in the higher elevations, however the snow will mix
  with and change to rain for most areas this afternoon and early
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Staarmann
040 
WWUS41 KPHI 231825
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
225 PM EDT Mon Mar 23 2020

PAZ054-055-232300-
/O.EXT.KPHI.WW.Y.0007.000000T0000Z-200323T2300Z/
Carbon-Monroe-
Including the cities of Jim Thorpe and Stroudsburg
225 PM EDT Mon Mar 23 2020

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

* WHAT...Snow and freezing rain expected. Total snow accumulations
  of 1 to 2 inches, with up to a tenth of an inch of ice
  accumulation. The greatest wintry precipitation amounts are
  expected at elevations at and above 1800 feet.

* WHERE...The southern Poconos primarily at elevations at or above
  1500 feet.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Plan on slippery road conditions, especially untreated
  bridges and overpasses. The slippery conditions could impact the 
  evening commute.

* ADDITIONAL DETAILS...Snow and freezing rain may mix with rain 
  at times through early this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
470 
WWUS41 KPHI 232255
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
655 PM EDT Mon Mar 23 2020

PAZ054-055-240000-
/O.EXP.KPHI.WW.Y.0007.000000T0000Z-200323T2300Z/
Carbon-Monroe-
Including the cities of Jim Thorpe and Stroudsburg
655 PM EDT Mon Mar 23 2020

...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM EDT THIS EVENING...

Snow and freezing rain are tapering off. Therefore, the Winter 
Weather Advisory will expire at 7 pm.

$$

MPS

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Mar 22, 12:16 AM EDT, 3 hours earlier.

Area forecast discussion, Mar 22, 12:16 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1216 AM EDT Sun Mar 22 2020

.SYNOPSIS...
High pressure builds across southeast Canada tonight and into New
England Sunday. Meanwhile, low pressure develops Sunday night near
the coast of the Carolinas and then tracks north and northeastward
through Monday. High pressure briefly builds in for Tuesday, then
another storm system arrives for Wednesday. A cold front is forecast
to move across the region Thursday night into Friday with low
pressure developing along it which then tracks near our area
Saturday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 AM Update...No significant changes made to the forecast at
this time. Temperatures across southern NJ have cooled faster
than expected owing to calm winds and clear skies. Otherwise,
the forecast remains on track.

830 PM...Large high pressure across Ontario will further
strengthen while moving into Quebec by Sunday morning. Our
region will remain on the south side of this fair weather
feature however the latest indications are that there will be
some low stratus developing overnight beneath an inversion on
easterly winds. This is likely likely to affect parts of central
and northern NJ by late tonight.

Lows tonight will be cooler than we have experienced the last
few days. Readings will bottom out in the low/mid 20s across the
N areas and low/mid 30s for Delmarva, south NJ and metro
Philly. These values are a couple degrees below normal. Winds
will be from the N or NE at 5 to 10 mph in most areas.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
The strong high to the north will move off into eastern most Canada
by evening. A steepening pressure gradient will become established
across the area so E to SE winds will pick up thru the day. This
is likely to result in a continuing expansion of low stratus
westward through the day so it should be a cloudier day compared
to previous thinking. Highs will remain cool, like today, with
readings in the mid/upper 40s in most areas.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Summary...A chilly start with rain, even some snow for a portion of
the area, then some warming with some additional rain chances.

Synoptic Overview...An upper-level trough slides across the
Northeast Monday and Monday night, then the next short wave trough
arrives in the East late Tuesday and Wednesday. While a trough may
linger in New England late next week, some ridging from the south
may build northward some into the weekend as an amplifying trough
moves across the Midwest and Great Lakes.

Sunday night and Monday...A short wave trough will arrive Monday
from the Great Lakes and Ohio Valley. This will have a weak surface
low with it into the upper Ohio Valley to start Monday, however
incoming height falls as well as an inverted surface trough near the
coast will allow for another surface low to develop and track north-
northeastward. The combination of these features will result in
increasing forcing for ascent through Monday. This should be
enhanced for a time as a modest band of 850-700 mb frontogenesis
moves through Monday, although this looks fairly progressive.
Initially, warm air advection aloft up and over a lingering wedge of
surface high pressure will provide lift and thus incoming
precipitation late Sunday night. The lingering presence of the
surface high will be some dry low-level air which will enhance the
wet-bulb affect at least some across much of the area (especially
along and west of I-95 corridor). The end result will be a slower
surface temperature rise northward during Monday. The surface low
near the coast Monday will eventually move away in the evening with
the precipitation ending from southwest to northeast late Monday
afternoon and into the evening. The thermal profiles indicate
precipitation should begin as snow generally from I-78 and northward
with a brief period of snow with rain (or sleet) possible at the
onset near I-95. The snow or snow/rain mix should change to rain
fairly rapidly Monday along and south of the I-78 corridor as warm
air advection increases, however wintry precipitation looks to hang
on for much of Monday across the southern Poconos into far northwest
New Jersey (I-80 corridor).

We anticipate accumulating snow along and north of I-78 with the
bulk of this occurring along the I-80 corridor particularly the
higher elevations of the Poconos where several inches are probable.
Given the time of year, much of the precipitation falling during the
day and temperatures near freezing should result in less efficient
snow accumulation and thus this should be heavily elevation
dependent. We maintained the greatest snow amounts of 2-5 inches
across the northwest zones with the highest amounts in the higher
terrain. A Winter Weather Advisory looks to be eventually needed for
at least the Poconos. A mention however continues in the Hazardous
Weather Outlook at this time. Storm total rainfall amounts are
generally around an inch across the area.

For Tuesday and Wednesday...Weak high pressure will briefly arrive
Tuesday before quickly retreating northeastward Tuesday night. The
next short wave trough drives surface low pressure across the Upper
Ohio Valley to start Wednesday then continues east-northeastward.
This system is forecast to bring mainly rain to the area due to the
track of the low and the associated warm air advection. Some warmer
temperatures are expected ahead of this system Tuesday and also
Wednesday, although some cooling may occur Wednesday especially
across the northern areas as the warm front may not get that far
north.

For Thursday through Saturday...A narrow but weak surface high
slides across Thursday, however given an active pattern in place the
next surface low tracking across the Great Lakes Thursday will pull
a cold front across our area Thursday night into Friday morning. The
flow looks to become more parallel to the front and therefore it
stalls to our south. The next trough gets low pressure developing
along the tail end of the front, which should then track into the
eastern Great Lakes Saturday. This should result in some overrunning
rain during Saturday as a warm front nears our area. Temperatures
should be on the milder side overall.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Through tonight...VFR conditions expected. Winds will be mostly
N to NE at 5 to 10 knots or less overnight. High confidence.

Sunday...VFR will continue however clouds will generally be on
the increase through the day with lowering cloud bases as well.
Light NE to E winds early will change to E or SE and increase to
around 10 to 12 knots late.

Outlook...
Sunday night and Monday...VFR ceilings lowering to MVFR later Sunday
night then to IFR Monday morning. Rain develops near daybreak Monday
then ends late Monday afternoon or evening. Conditions may improve
to VFR late Monday night. Some snow or mixed precipitation probable
at RDG/ABE through Monday morning before changing to rain. A brief
period of rain/snow mix is possible for ILG, PHL/PNE to TTN at the
onset before changing to all rain. East-northeast winds 10-15 knots,
becoming north to northwest Monday night and diminishing some. High
confidence in deteriorating conditions; low confidence on the wintry
precipitation details and overall timing.

Tuesday...VFR during the day, then MVFR conditions possible at night
as some rain arrives. Northerly winds around 5 knots, becoming east
to east-southeast at night. Moderate confidence.

Wednesday...Sub-VFR conditions probable with rain. East winds 10-15
knots, becoming northeast to north late in the afternoon and at
night and diminishing some. Moderate confidence.

Thursday...VFR overall. Light and variable winds becoming light
southerly. Moderate confidence.

&&

.MARINE...
High pressure well to the north will continue to affect the weather
on the waters tonight and Sunday. North to northeast winds will
continue into tonight. Winds will then switch around to E then
SE late tonight and continue Sunday. Winds speeds will mostly be
around 10 knots tonight and then increase closer to 15 knots
Sunday. We will issue a SCA flag with this package for SCA gusts
and building seas beginning 16Z Sunday. Considering the setup,
the lower DE bay should be affected by winds gusts and a few
enhanced seas as well. Fair weather is expected tonight and
Sunday.

Outlook...
Sunday night and Monday...Small Craft Advisory in effect through
Sunday night for all areas except the Upper Delaware Bay.
Strengthening easterly flow will turn northeast and north Monday,
and a Small Craft Advisory is probable for all areas through Monday
night. Seas will be hazardous especially on the ocean.

Tuesday...The winds are anticipated to be below Small Craft Advisory
criteria, however seas on the ocean may not drop below 5 feet.

Wednesday and Thursday...A Small Craft Advisory may be needed for
much of Wednesday, then conditions should improve during
Thursday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from noon today to 6 AM EDT Monday for
     ANZ431-450>455.

&&

Synopsis...Gorse
Near Term...Fitzsimmons/O'Hara/Staarmann
Short Term...Fitzsimmons/O'Hara
Long Term...Gorse
Aviation...Fitzsimmons/Gorse/O'Hara/Staarmann
Marine...Gorse/O'Hara
Hazardous weather outlook, Mar 21, 3:39 PM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
339 PM EDT Sat Mar 21 2020

NJZ001-007-008-PAZ054-055-062-221945-
Sussex-Warren-Morris-Carbon-Monroe-Northampton-
339 PM EDT Sat Mar 21 2020

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow is probable late Sunday night and Monday with the
greatest amounts in the higher terrain of the I-80 corridor,
especially the Poconos. Travel may be impacted.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ060-061-221945-
Berks-Lehigh-
339 PM EDT Sat Mar 21 2020

This Hazardous Weather Outlook is for east central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A coating of snow is probable for some areas late Sunday night and
Monday morning before any snow changes over to rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ070-071-
101>106-221945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
339 PM EDT Sat Mar 21 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-450>455-221945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
339 PM EDT Sat Mar 21 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Winter Weather Advisories in Pennsylvania, 2020Every winter weather advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.